Alert archive / Ohio / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Cleveland, OH

June 5, 2024Knox County, Morrow County, Ohio

NWS Cleveland, OH issued this flash flood warning at Jun 5, 2024, 10:12 PM EDT for Knox County, Morrow County, Ohio. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2024, 10:12 PM EDT (02:12 UTC)
Expired
Jun 6, 2024, 3:15 AM EDT
In force
5 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Knox County, OH, Morrow County, OH

The radar

The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 10:35 PM EDTFLASH FLOOD2 Sw Marengo, OHWater flowing across I-71 and route 61.
Jun 5, 11:00 PM EDTFLASH FLOOD1 Nw Mount Vernon, OHNumerous roads closed with water flowing over them in Mt. Vernon. Other roads were closed in Gambier and Fredericktown.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

613 
WGUS51 KCLE 060212
FFWCLE
OHC083-117-060715-
/O.NEW.KCLE.FF.W.0003.240606T0212Z-240606T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
1012 PM EDT Wed Jun 5 2024

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Southern Knox County in north central Ohio...
  Southeastern Morrow County in north central Ohio...

* Until 315 AM EDT.

* At 1012 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mount Vernon, Gambier, Centerburg, Sparta, Marengo, Martinsburg 
  and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4040 8219 4024 8220 4025 8248 4026 8248
      4028 8275 4035 8274 4036 8291 4042 8290

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Garuckas
1 follow-up statement
271 
WGUS71 KCLE 060706
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
306 AM EDT Thu Jun 6 2024

OHC083-117-060716-
/O.EXP.KCLE.FF.W.0003.000000T0000Z-240606T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox OH-Morrow OH-
306 AM EDT Thu Jun 6 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 315 AM EDT EARLY THIS MORNING 
FOR SOUTHERN KNOX AND SOUTHEASTERN MORROW COUNTIES...

The heavy rain has ended. A Flood Warning remains in effect until 6 
AM this morning due to potential for lingering flood impacts. Please 
continue to heed remaining road closures.

&&

LAT...LON 4040 8219 4024 8220 4025 8248 4026 8248
      4028 8275 4035 8274 4036 8291 4042 8290

$$

Sullivan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 8:00 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 5, 8:00 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
800 PM EDT Wed Jun 5 2024

.SYNOPSIS...
A cold front will cross the area this evening into tonight with
a secondary cold front following on Thursday. A trough will
persist over the Great Lakes late this week through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Showers and thunderstorms across the scope this evening will
need to be monitored over the next couple of hours. The most
robust area of storms has been over Lake Erie, moving into Lake
and Ashtabula Counties and will continue east into NW PA. Winds
with this cluster have been in the 35-45 mph range and Special
Marine Warnings are out for Lake Erie. Another stronger area of
storms has been in central Ohio, moving through Marion and
Morrow Counties. There has not been too much of a bite with
these storms with wind or hail, but heavy rainfall has been
occurring in this region and a flood advisory is out for a few
counties. Rain will continue east across the area, but intensity
will wane.

Previous Discussion...
Clearing is still occurring across the area and have seen rapid
destabilization with SBCAPE values approaching 2000-2500 J/kg
near the I-75 corridor and MLCAPE values approaching 1000-1500
J/kg in the western half of the CWA. A line of storms, currently
over the I-75 corridor, will move farther east into the area
over the next several hours before exiting to the east later
this evening. CAMs have generally underestimated the amount of
destabilization this afternoon and most high res guidance from
earlier in the day has held off on stronger convection until the
cold front (currently over eastern IL) approached from the west
late this afternoon into this evening. Based on how things are
looking right now, this line should be the main show with benign
showers/thunderstorms with the front later this evening since
the atmosphere will be worked over.

Given the amount of moisture (PW values are over 1.5 inches
which is well above normal for this time of year),
buoyancy/CAPE, and effective bulk shear values to 20 to 25
knots, there may be isolated damaging wind gusts/downbursts. So
far there have only been a couple of instances of wind gusts
over 40 knots (still below severe limits), but the severe
weather risk may increase at least a little bit as clearing and
destabilization continue late this afternoon. Heavy rain will
be a big concern since PW values are so high, CAPE profiles are
tall and skinny, and warm cloud layers are deep. Storm motion
may be a hair fast, but torrential rainfall rates and potential
for backbuilding could result in flooding primarily in low-
lying and urban areas. Can't totally rule out isolated large
hail since instability is a bit higher than previously
anticipated, however the tornado threat remains low since shear
values are marginal. The severe weather risk will diminish
throughout the evening as diurnal instability wanes. Long story
short, isolated damaging wind gusts and heavy rain/flooding are
the main threats today.

Scattered showers will likely persist behind the line of
convection and ahead of the front tonight. The front should be
to the east of the area by mid-morning Thursday, but the next
trough/reinforcing surface cold front will pivot across the area
by Thursday afternoon/evening. Moisture will be somewhat
limited, but there will still be slight chance to chances of
scattered showers and isolated thunderstorms. Lake-enhanced
rain chances increase further across NE OH and NW PA Thursday
night as cold air advection settles in behind the reinforcing
cold front and 850mb temperatures fall to 5 to 10C.

Tonight's lows will be in the low to mid 60s with highs reaching
the mid to upper 70s Thursday. Cyclonic flow aloft in addition
to cold air advection will result in cooler minimum temperatures
in the low to mid 50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Aloft, cyclonic W'erly to NW'erly flow and embedded shortwave
disturbances affect our region through the short-term period as a
mid/upper-level low wobbles E'ward and then NE'ward from near
Georgian Bay to near central QC. At the surface, troughing lingers
over/near our CWA and trough axes will accompany the aforementioned
shortwave disturbances. This pattern will maintain a chilly air mass
for early June across northern OH and NW PA. Periods of isolated to
scattered rain showers are expected due to moist isentropic ascent
preceding shortwave trough axes, low-level convergence/moist ascent
along attendant surface trough axes, and the presence of potential
instability in the surface to roughly 850 mb layer. Daytime heating
of the relatively-moist boundary layer coinciding with considerably
colder air farther aloft should yield weak, yet sufficient mixed
layer CAPE for isolated thunderstorm development each afternoon
through early evening. The greatest potential and coverage of
convection are expected each afternoon through early evening because
a typical diurnal cycle in boundary layer temperatures and
instability is expected. In addition, a sufficiently-cold/moist
low/mid-level atmospheric column and the seeder-feeder process
should support periods of lake-enhanced rain over/generally east or
southeast of ~18C Lake Erie, in/near our snowbelt counties, during
the late evening through morning hours of Friday into Saturday and
Saturday into Sunday. Late afternoon highs should reach the mid 60's
to lower 70's on Friday and the upper 60's to mid 70's on Saturday.
Overnight lows should reach mainly the upper 40's to mid 50's around
daybreak Saturday and mainly the 50's around daybreak Sunday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Cyclonic W'erly to NW'erly flow aloft and embedded shortwave
disturbances should continue to affect our region on Sunday through
Monday. At the surface, troughing persists over/near the eastern
Great Lakes and Upper OH Valley, and multiple trough axes will
accompany the shortwave disturbances. This pattern at the surface
and aloft will allow an unusually-cool air mass to remain entrenched
across our CWA. Periods of isolated to scattered showers and
thunderstorms are expected for the same reasons noted in the short-
term discussion. The greatest potential and coverage of convection
are expected each afternoon through early evening due to a continued
typical diurnal cycle in boundary layer temperatures and
instability, and self-destructive sunshine. Periods of lake-enhanced
rain remain possible over and generally east or southeast of Lake
Erie Sunday morning and again Sunday evening into Monday morning for
the same reasons noted in the short-term discussion. Daily afternoon
highs are forecast to reach the mid 60's to mid 70's. Overnight lows
should reach mainly the 50's around daybreak Monday morning.

Odds favor fair weather on Monday night through Tuesday night as the
cyclonic flow aloft and associated surface troughing exit generally
E'ward, a ridge at the surface and aloft builds generally E'ward
over/near our CWA, and stabilizing subsidence accompanies the ridge.
Low-level WAA will eventually impact northern OH and NW PA as our
CWA becomes located generally west of the low-level ridge axis.
Overnight lows should reach mainly the upper 40's to upper 50's
around daybreak Tuesday and be followed by highs in the lower 70's
to lower 80's late Tuesday afternoon. Overnight lows should then
reach mainly the 50's to lower 60's around daybreak Wednesday. At
the surface and aloft, the ridge should begin to exit E'ward on
Wednesday as a trough begins to enter from the Upper Midwest and
vicinity. A few showers and thunderstorms are possible on Wednesday
as low-level isentropic ascent preceding the trough axis aloft
coincides with increasing low-level moisture from the Gulf of Mexico
and releases at least weak instability, including elevated
instability. Late afternoon highs should reach mainly the mid 70's
to lower 80's.

&&

.AVIATION /00Z Thursday THROUGH Monday/...
Showers and thunderstorms are moving across the region this
evening with primarily VFR conditions at the terminals. Some
brief periods of MVFR/IFR has been occurring with the most
intense storms and periods of moderate to heavy rain. However,
the main ceiling level should be VFR levels and the main drop in
flight conditions would be with reduced visibility. The bulk of
rain and storms will move east over the next few hours with
trends toward west winds and low VFR ceilings, as the cold front
will move through the area. Some amount of clearing conditions
should happen on Thursday with winds increasing out of the west
and some elevated gusts to 30 kt possible. Some clouds and even
some new showers could develop in NE OH and NW PA, but
confidence is very low for even a thought of a TAF mention at
this point.

Outlook...Non-VFR will be possible with scattered rain showers
and isolated thunderstorms Thursday night through Monday.

&&

.MARINE...
A cold front is still poised to sweep E'ward across Lake Erie this
evening through early Thursday morning and clear Lake Erie by
daybreak. Otherwise, a trough lingers over the lake. The cold
front's passage will cause SSE'erly to SW'erly winds around 5 to 15
knots to veer toward W'erly. Waves remain 3 feet or less through
Thursday. Occasional 4 footers are possible east of The Islands on
Thursday, especially in open waters.

Winds around 10 to 20 knots are expected to vary between SW'erly and
NW'erly on Thursday night through Sunday as a trough continues to
linger over Lake Erie. Waves are expected to be as large as 3 to 6
feet east of The Islands and 3 feet or less elsewhere. One or
multiple Small Craft Advisories and Beach Hazards Statements for the
adjacent shore will likely be needed. W'erly to N'erly winds around
5 to 15 knots are expected Sunday night into Monday as the trough
weakens over the eastern Great Lakes region and a ridge attempts to
begin to build from the north-central United States. Waves are
expected to subside to 3 feet or less.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Maines
NEAR TERM...Maines/Sefcovic
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Sefcovic
MARINE...Jaszka
Hazardous weather outlook, Jun 5, 5:14 AM EDT, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
514 AM EDT Wed Jun 5 2024

LEZ061-142>149-162>169-060915-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
514 AM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Thunderstorms are expected between 4-11 PM today with a marginal
risk (level 1 of 5) for severe weather. Damaging winds are the
primary severe weather hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-060915-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
514 AM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected between 4-11 PM today with a marginal
risk (level 1 of 5) for severe weather. Damaging winds are the
primary severe weather hazard. Heavy rainfall may also lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS.

In the hours before

Local storm report, Jun 5, 8:03 PM EDT, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
803 PM EDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Gst     16 NE Harbor View       41.83N 83.19W
06/05/2024  M49 MPH          LEZ162             OH   Mesonet

            Mesonet station THLO1 9 SSE Stony Point.

&&

Garuckas
Local storm report, Jun 5, 8:04 PM EDT, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
804 PM EDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Marine Tstm Wind 1 NNW Fairport Harbor   41.76N 81.28W
06/05/2024  M40 MPH          Lake               OH   C-Man Station

            C-Man station FAIO1 Fairport, OH.

&&

Sefcovic
Local storm report, Jun 5, 8:08 PM EDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
808 PM EDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Tstm Wnd Gst     4 NNE Conneaut          41.98N 80.56W
06/05/2024  M50 MPH          LEZ149             OH   Mesonet

            Mesonet station XCON Conneaut Light.

&&

Garuckas
Local storm report, Jun 5, 8:12 PM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Cleveland OH
812 PM EDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Tstm Wnd Gst     1 NNW Fairport Harbor   41.76N 81.28W
06/05/2024  M42 MPH          Lake               OH   Buoy

            Buoy station FAIO1 Fairport, OH.

&&

Garuckas
Local storm report, Jun 5, 9:35 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
935 PM EDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     Tstm Wnd Dmg     6 SSW Mount Vernon      40.31N 82.51W
06/05/2024                   Knox               OH   Dept of Highways

            Large tree down near Sycamore Road and Ohio
            State Route 661.

&&

Sefcovic
Local storm report, Jun 5, 9:54 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
954 PM EDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Tstm Wnd Dmg     7 SSW Mount Vernon      40.30N 82.54W
06/05/2024                   Knox               OH   Emergency Mngr

            Damage to an outbuilding on Possum St,
            possible tornado.

&&

Sefcovic

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:29 PM EDTTornado Warning Tornado observedCLEKnox46 min
Jun 5, 8:50 PM EDTTornado WarningCLEMarion, Morrow25 min
Jun 5, 8:52 PM EDTAreal Flood AdvisoryCLEMarion, Morrow6 hr
Jun 5, 9:11 PM EDTTornado WarningCLEKnox64 min
Jun 5, 9:18 PM EDTAreal Flood AdvisoryCLEKnox71 min
Jun 5, 10:24 PM EDTAreal Flood AdvisoryCLEKnox, Richland3 hr
Jun 5, 11:57 PM EDTAreal Flood AdvisoryCLEHolmes3 hr
Jun 6, 1:35 AM EDTAreal Flood WarningCLEKnox, Morrow3 hr
Jun 6, 3:53 AM EDTSmall Craft AdvisoryCLE48 hr
Jun 6, 4:08 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain47 hr

Nearby

Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.